By Steven Reinberg
Tramadol is a narcotic drug whose use has increased steadily worldwide.
The new research links taking the drug to around a threefold increased risk of being hospitalized for low blood sugar (hypoglycemia), according to the study.
In some cases, those low blood sugar episodes proved fatal, the researchers said.
However, the association seen in the study doesn't prove a cause-and-effect relationship, and more research is needed, the study authors said.
"Physicians need to be aware that the use of tramadol may be associated with an increased risk of severe hypoglycemia," said co-author Laurent Azoulay, an assistant professor in the department of oncology at McGill University in Montreal.
"Our findings should help them better assess the risks and benefits of this drug," he said.
Though the new research found a much higher risk of low blood sugar with tramadol, it's important to note that the overall risk is still quite low. The study found a serious low blood sugar event occurred in fewer than one person for every 1,000 people taking the drug every year.
Tramadol is considered a weak narcotic drug, Azoulay said. "Weak narcotics are those used for mild-to-moderate pain," he said. Tramadol has grown in popularity because it has been touted to be less likely to be addictive, he added.
Tramadol acts differently than other narcotic drugs. It disrupts the functioning of two chemicals in the body: serotonin and norepinephrine. This is the aspect of the drug that appears to be related to lowering blood sugar, Azoulay explained.
Anyone who takes tramadol is at risk for low blood sugar, not only people with diabetes, who may already be at risk of low blood sugar due to their diabetes treatment, he added.
An analysis of people who have taken the drug suggests that 40 percent of tramadol-induced hypoglycemia cases didn't have any known risk factors, such as diabetes, he said.
"Therefore, physicians should be vigilant when prescribing this drug to both diabetics and non-diabetics," Azoulay said.
For the study, published online Dec. 8 in JAMA Internal Medicine, Azoulay and his colleagues collected data on more than 300,000 patients.
During an average follow-up of five years, just over 1,100 patients were hospitalized for low blood sugar. More than 110 died from low blood sugar, according to the study.
Compared to another narcotic -- codeine -- tramadol was associated with a 52 percent increased risk of hospitalization for low blood sugar, which was even higher in the first 30 days of use, the study found.
"Despite what is often suggested, tramadol is not a safe alternative to conventional narcotic pain relievers," said Dr. Lewis Nelson, a professor in the department of emergency medicine at New York University School of Medicine in New York City. Nelson is also the co-author of an accompanying editorial in the same issue of the journal.
As with other narcotics, such as oxycodone and hydrocodone, addiction is a concern, as is life-threatening overdose. Tramadol can cause seizures and extreme swings in body temperature, and it behaves unpredictably due to genetic differences among people, Nelson said.
This new paper brings to light a new, unanticipated adverse effect of tramadol -- dangerously low blood sugar, he said.
"Prior to use, physicians and patients should consider the balance of all of the possible concerns about tramadol along with its relatively mild beneficial effect at relieving pain," he said.
"It may have a limited role in certain patients, but like other narcotics, it carries risks that often outweigh the benefits. Patients should be told about the potential for all adverse effects, including hypoglycemia," Nelson said.
Azoulay noted that tramadol isn't the only option for pain relief. "Certainly, there are other weak narcotic drugs that can be used instead of tramadol," he said.